A Late-onset Leg Rash, Unique Janeway Lesions or Jarisch-Herxheimer Reaction? A Case Report
Jarisch-Herxheimer, Reaction, Syphilis, Rash, Delayed, Onset
Internal Medicine | Medicine and Health Sciences
Jarisch-Herxheimer reactions typically manifest as a response to antimicrobial therapy for spirochete infections, although these reactions have also been documented following treatment of other microbes. Almost always occurring within 24 hours of treatment initiation, Jarisch-Herxheimer reactions can cause hypotension, fevers, chills, headaches, myalgia, skin rashes, and exacerbations of existing skin lesions, among others; the most feared complication from such reactions is shock. They are usually transient and self-limiting but can cause significant discomfort and concern for patients. Treatment is usually supportive, consisting mostly of nonsteroidal anti-inflammatory drugs (NSAIDs), steroids, and intravenous fluids. Reactions with delayed onset are exceedingly rare, and to our knowledge, have been documented only one other time in literature. In this clinical vignette, we present a case in which a patient developed what we initially suspected to be Janeway lesions; however, the presence of systemic symptoms suggest that what was observed was delayed-onset Jarisch-Herxheimer reaction 16 days after initiation of antibiotics.
Publisher or Conference
World Journal of Advanced Research and Reviews
Kim A, Valdez C, Alarcon T, Benge E, Asllanaj B, Singh A, Colon Martinez E, Oh D. A late-onset leg rash, unique Janeway lesions or Jarisch-Herxheimer reaction? A case report. World J Adv Res Rev. 2023;20(1):400-403. doi:10.30574/wjarr.2023.20.1.2067